Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 72, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2014, 1:33 PM CDT for 8 counties in Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2014, 1:33 PM CDT (18:33 UTC)
- Expired
- Sep 20, 2014, 2:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:34 PM CDT | TSTM WND DMG | 10 E Halstad, MN | 2 TO 3 INCH TREE BRANCHES SNAPPED OFF AND SCATTERED AROUND THE YARD |
| Sep 20, 2:10 PM CDT | TSTM WND DMG | Mahnomen, MN | PART OF A TREE SNAPPED OFF AND LAYING ON THE STREET IN TOWN |
| Sep 20, 2:32 PM CDT | TSTM WND DMG | 16 E Mahnomen, MN | A FEW LARGER 2 TO 3 INCH DIAMETER BRANCHES DOWN ALONG A PATH FROM MAHNOMEN TO 16 MILES EAST OF MAHNOMEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
928
WUUS53 KFGF 201833
SVRFGF
MNC005-007-027-029-087-107-119-125-201930-
/O.NEW.KFGF.SV.W.0072.140920T1833Z-140920T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 PM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BECKER COUNTY IN NORTHWEST MINNESOTA...
CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
NORMAN COUNTY IN NORTHWEST MINNESOTA...
SOUTHERN POLK COUNTY IN NORTHWEST MINNESOTA...
RED LAKE COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 230 PM CDT
* AT 132 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RED LAKE FALLS TO 11 MILES NORTHEAST OF HARWOOD...
AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FERTILE...TERREBONNE AND DUGDALE AROUND 140 PM CDT.
GARY...MENTOR AND MAPLE BAY AROUND 145 PM CDT.
TWIN VALLEY...RINDAL AND BROOKS AROUND 150 PM CDT.
ULEN...WAUKON AND SYRE AROUND 155 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE MCINTOSH...MAHNOMEN...
FOSSTON...OGEMA...WHITE EARTH AND CLEARBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4701 9541 4700 9677 4791 9677 4795 9571
4793 9570 4793 9559 4795 9558 4796 9520
TIME...MOT...LOC 1833Z 264DEG 45KT 4791 9626 4706 9667
HAIL...0.75IN
WIND...60MPH
$$
TG2 follow-up statements
287
WWUS53 KFGF 201851
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
151 PM CDT SAT SEP 20 2014
MNC005-007-027-029-087-107-119-125-201930-
/O.CON.KFGF.SV.W.0072.000000T0000Z-140920T1930Z/
MAHNOMEN MN-NORMAN MN-RED LAKE MN-CLAY MN-BELTRAMI MN-BECKER MN-
CLEARWATER MN-POLK MN-
151 PM CDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
POLK...CLEARWATER...NORTHERN BECKER...CENTRAL BELTRAMI...NORTHEASTERN
CLAY...RED LAKE...EASTERN NORMAN AND MAHNOMEN COUNTIES UNTIL 230 PM
CDT...
AT 149 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PLUMMER TO ULEN...AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MCINTOSH...MAHNOMEN AND WINGER AROUND 200 PM CDT.
ROLAND...WAUBUN AND OGEMA AROUND 205 PM CDT.
FOSSTON...WHITE EARTH AND TRAIL AROUND 210 PM CDT.
OLGA AND GULLY AROUND 215 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WEME...CLEARBROOK AND BAGLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4701 9541 4701 9652 4793 9634 4795 9571
4793 9570 4793 9559 4795 9558 4796 9520
TIME...MOT...LOC 1852Z 264DEG 45KT 4792 9601 4704 9622
HAIL...0.75IN
WIND...60MPH
$$
TG244
WWUS53 KFGF 201908
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
208 PM CDT SAT SEP 20 2014
MNC027-201917-
/O.CAN.KFGF.SV.W.0072.000000T0000Z-140920T1930Z/
CLAY MN-
208 PM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4701 9541 4703 9617 4794 9601 4795 9572
4793 9570 4793 9559 4795 9558 4796 9520
TIME...MOT...LOC 1907Z 264DEG 45KT 4794 9573 4706 9595
$$
MNC005-007-029-087-107-119-125-201930-
/O.CON.KFGF.SV.W.0072.000000T0000Z-140920T1930Z/
MAHNOMEN MN-NORMAN MN-RED LAKE MN-BELTRAMI MN-BECKER MN-CLEARWATER MN-
POLK MN-
208 PM CDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
POLK...CLEARWATER...NORTHERN BECKER...CENTRAL BELTRAMI...EASTERN RED
LAKE...EASTERN NORMAN AND MAHNOMEN COUNTIES UNTIL 230 PM CDT...
AT 205 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROLAND TO OGEMA...AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OLGA AND GULLY AROUND 215 PM CDT.
WEME...GONVICK AND LENGBY AROUND 220 PM CDT.
CLEARBROOK...ROY LAKE AND TULABY LAKE AROUND 225 PM CDT.
BAGLEY...ZERKEL AND BAD MEDICINE LAKE AROUND 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4701 9541 4703 9617 4794 9601 4795 9572
4793 9570 4793 9559 4795 9558 4796 9520
TIME...MOT...LOC 1907Z 264DEG 45KT 4794 9573 4706 9595
HAIL...0.75IN
WIND...60MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:43 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 20, 12:43 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT SAT SEP 20 2014 .UPDATE... ISSUED AT 1242 PM CDT SAT SEP 20 2014 STILL MONITORING SEVERE WEATHER POTENTIAL FOR THE AFTERNOON HOURS ACROSS THE FA. WITH THE SFC BOUNDARY ALONG A LINE FROM PEMBINA TO KGFK TO NEAR VALLEY CITY...THE SEVERE WEATHER THREAT WOULD BE EAST OF THAT LINE. CLOUDS AND FOG LIMITED TEMPS OVER NORTHWEST MN TOO SO THINK THAT BEST BET FOR ANY SEVERE WEATHER WOULD BE ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR AND EAST OF ABOVE MENTIONED BOUNDARY. GOT A MESOSCALE DISCUSSION FROM SPC IN THE PAST 10 MINUTES DISCUSSING THIS SAME GENERAL AREA. LIKE PREVIOUSLY MENTIONED THE MAIN THREAT FOR OUR AREA MAY BE WIND. AS THE BAND OF RAIN GOT INTO THE KGFK AREA HAVE SEEN WIND GUSTS FROM 40 TO 50 MPH. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 TO START THE DAY...WILL HAVE SOME LOW CLOUDS IN PARTS OF NW MN AND PATCHY CLOUDS AND FOG IN NE ND. BIG ISSUE TODAY IS UPSTREAM VORT MAX IN EAST CENTRAL ALBERTA THAT WILL MOVE SOUTHEAST INTO WESTERN ND AT 18Z AND THEN INTO WEST CNTRL MN AT 00Z SUN. VERY STRONG MID AND UPPER LEVEL FORCING WITH A 80 KT 500 MB JET AND 130 KT 300 MB JET WITH THIS VORT...ALONG WITH STRONG UPPER LEVEL DIVERGENCE CENTERED OVER THE RED RIVER VALLEY EARLY THIS AFTN. SPC WRF AND RUC AND LOCAL WFO FGF WRF ALL INDICATE ABOUT THE SAME SCENARIO WITH A POTENTIAL SQUALL LINE ORGANIZING OVER NE ND NEAR NOON-EARLY AFTN AND MOVING EAST-SOUTHEAST INTO MINNESOTA EARLY TO MID AFTN. PEAK OF ACTIVITY VIA RADAR PROGS FROM SPC WRF WOULD INDICATE AREAS FROM ROSEAU TO DETROIT LAKES IN THE PRIME ZONE THEN LINE WILL MOVE EAST AND WEAKEN TOWARD 00Z JUST EAST OF THE FCST AREA. SPC DAY 1 HAS MUCH OF THE AREA IN SLIGHT RISK USING THE AFOREMENTIONED PARAMETERS. ONE DOWNSIDE IS THAT THE LOW LEVELS WILL BE MUCH COOLER THAN YESTERDAY AND THUS INSTABILITY PARAMETERS WILL BE PRETTY WEAK WITH BARELY BELOW 0C SHOWALTERS WITH SYSTEM. IT IS EXPECTED MID AND UPPER LEVEL DYNAMICS WILL OVERCOME THIS. WIND SEEMS TO BE THE MAIN THREAT AS 850 MB WINDS INCREASE TO 45 KTS FOR A TIME MID AFTN JUST EAST OF THE RRV AS LINE MOVES THROUGH. THUS ANY STRONG STORM LINE COULD EASILY MIX THIS DOWN. HAIL ALSO A THREAT DUE TO COOLING AT 500 MB WITH SYSTEM AS TEMPS AT THAT LEVEL DROP TO -20C. TORNADO THREAT WOULD SEEM LOW...DUE TO LACK OF SFC LOW UNLIKE YESTERDAY. DID INCLUDE SEVERE WORDING FOR A 2-3 HOUR PERIOD ACROSS THE RRV INTO MN IN RISK AREA BASED ON TIMING FROM SPC WRF/RUC. SYSTEM CLEARS EAST TONIGHT...LINGERING CLOUDS IN LAKE OF THE WOODS BUT CLEARING ELSEWHERE. SUNDAY WILL SEE CLOUDS MOST PROMINENT IN MN FCST AREA UNDER DEPARTING 500 MB TROUGH. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 SUN NIGHT INTO MONDAY WILL FEATURE GENERALLY CLEAR SKY AS HIGH PRESSURE AND DRY AIRMASS MOVES IN. FOR TUESDAY THROUGH FRIDAY... LONG WAVE RIDGE OVER WESTERN NORTH AMERICA SHIFTS TO EASTERN NORTH AMERICA BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE PRODUCES MUCH ABOVE NORMAL HEIGHTS BY THE END OF THE PERIOD. SHORT WAVE TROUGH OFF THE CA COAST IS FORECAST TO MOVE ACROSS ITO THE NORTHERN PLAINS BY LATE TUE INTO WED. THE GFS AND ECMWF ARE SIMILAR IN TIMING AT 84 HOURS THE GFS BECOMES THE FASTER SOLUTION ON THU AND FRI. WILL PREFER THE ECMWF. TWEAKED POPS UP A LITTLE ON TUE. LITTLE CHANGE TO TEMPS...INCREASE TEMPS BY A DEGREE ON THU. ESSENTIALLY NO CHANGES FROM PREVIOUS FORECAST PACKAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1242 PM CDT SAT SEP 20 2014 SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY THROUGH THE REGION...EXITING MOST TAF SITES BY LATE AFTERNOON. MOSTLY CLEAR SKY ANTICIPATED THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE PRECIPITATION...BECOMING WEAKER NEAR SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
Hazardous weather outlook, Sep 20, 7:14 AM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 714 AM CDT SAT SEP 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 714 AM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND INTO THE LATE AFTERNOON OVER NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN AND WEST CENTRAL MINNESOTA. THE RISK AREA IS GENERALLY ALONG AND EAST OF A LANGDON TO FARGO TO WAHPETON LINE. THE MAIN THREAT IS STRONG DAMAGING WINDS AND HAIL. A COLD FRONT ACCOMPANIED STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST INTO CENTRAL NORTH DAKOTA BY LATE MORNING AND THEN INTO CENTRAL MINNESOTA EARLY THIS EVENING. EXPECT A BAND OF SHOWERS AND THUNDERSTORMS TO INTENSIFY ALONG THE FRONT AS IT MOVES SOUTHEAST. MAIN RISK TIME IS NOON THROUGH 5 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Local storm report, Sep 20, 9:15 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 SE GREENBUSH 48.64N 96.09W
09/19/2014 M1.50 INCH ROSEAU MN PUBLIC
HAIL UP TO PING PONG SIZE LASTED 5 MINUTES.
&&
JKAISERSpecial weather statement, Sep 20, 1:13 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 PM CDT SAT SEP 20 2014
NDZ052-053-201915-
RICHLAND ND-SARGENT ND-
113 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND SARGENT
COUNTIES UNTIL 215 PM CDT...
AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES WEST OF GWINNER...OR 28 MILES NORTH OF
BRITTON...MOVING TO THE SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
STRAUBVILLE AND STIRUM AROUND 120 PM CDT.
COGSWELL AROUND 125 PM CDT.
GWINNER AROUND 130 PM CDT.
FORMAN AND BRAMPTON AROUND 135 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4608 9802 4625 9802 4627 9800 4626 9727
4593 9719 4592 9760
TIME...MOT...LOC 1813Z 296DEG 33KT 4617 9795
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:00 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 22 min |
| Sep 19, 7:15 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 45 min |
| Sep 19, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 48 min |
| Sep 19, 8:24 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 66 min |
| Sep 19, 8:29 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Sep 20, 2:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 36 min |
| Sep 20, 3:20 PM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.